Side Effects Of Modafinil
In general terms the side effects of Modafinil are, for the majority of the population, entirely benign. Certainly regarding the use of Modafinil by young and fit students it shouldn’t raise any contraindications. However, it does need to be remembered that Modafinil is a prescribed drug for the treatment of sleeping disorders, and as such will have been recommended by a physician to treat a particular illness following a medical consultation.
Why is it important to know about the side effects of Modafinil?
Within the medical examination by a doctor, outlined above, he or she will have considered the known side effects of taking Modafinil before prescribing it. The doctor will also know the medical history of the person the Modafinil is being prescribed to and can also take that knowledge into account regarding the known side effects. If a student decides to obtain Modafinil, or one of the other forms of this drug such as Provigil or Nuvigil, as a ‘brain booster or cognitive enhancer; they won’t be able to obtain it with a prescription following a medical examination and, therefore, will not have the benefit of a medical professional considering the potential of the student to be affected by those Modafinil side effects. So, if you are considering taking Modafinil to boost your brain power whilst studying - do read the following carefully, but also do understand that you really should then seek medical advice too.
Who shouldn’t consider taking Modafinil as a brain booster?
The same as with many medications there are certain groups of people who are strongly recommended not to take Modafinil, certainly not without consulting their doctor first: Women who are trying for a baby, or are already pregnant or are currently breast-feeding. If you’re using a hormonal contraceptive (pills, implants, patches and even IUDs) you could be at risk from suffering side effects after taking Modafinil. As also could anyone with a history of liver, kidney or heart problems; as well as those suffering from hypertension and chest pains.
An intolerance to sugars or anyone taking other medication, including homeopathic and herbal ones, is also well advised to seek medical advice first. Probably outside of the range that we’re addressing in this article but Modafinil is not recommended for those over 65 or younger than 12 years of age. However, being a drug that works on the hypothalamus portion of the brain; anyone who suffers from long-term anxiety, depression, psychosis, delusions, mania or even hearing sounds that are not really there - medical advice ahead of taking Modafinil must be sought.
The side effects of Modafinil
Other than the exceptions mentioned above which could cause serious side effects, the common side effects of taking Modafinil are as follows:
Headache - this can be controlled with the usual pain killers obtainable from a pharmacy. However, if the headaches persist - stop taking the Modafinil and seek medical advice.
Dry mouth - you can counter this by chewing gum or sucking pieces of ice or candies, preferably sugar free gum and candies.
Nausea - eat simple and plain foods on a ‘little and often’ basis, dry toast is excellent for nausea.
Diarrhea - make sure you drink lots of water to replace the lost fluids, in extreme cases take salt and sugar with the water.
Constipation - first stick to a well balanced diet with lots of fruit and vegetables for fiber, also drink at least 2 liters of water a day. If you’re still feeling uncomfortable you can always buy one of the constipation treatments from the pharmacy.
Dizziness and/or blurred vision - if you’re involved with machinery or practical tasks or even just need to drive somewhere, don’t operate anything until the dizziness/blurring has passed. People will quite often also feel drowsy with these episodes, so avoid alcohol which will only exasperate the situation. If the symptoms persist - see your doctor.
Altered moods - feelings of mood elation, agitation or over-excitement. ie anxiety, depression, psychosis, delusions, mania or even hearing sounds that are not really there. Stop taking Modafinil and seek medical advice.
Rashes etc -if you develop a severe rash, peeling skin, swellings or itching; for any such rashes stop taking Modafinil and seek medical advice.
Respiratory problems - for any difficulty breathing or even just a slight wheezing; stop taking Modafinil and seek medical advice.
There are a host of other side effects that you might encounter when taking Modafinil which, if any of them persist, you should seek medical advice. These include: stomach pains, indigestion, loss of appetite, chest pains, fast heartbeats, tingling, numbness, tiredness, flushing, irritability, nervousness, difficulty sleeping, confusion and abnormal thinking. In short, any change to your normal personal well-being as a young student could be attributable to taking Modafinil - so discuss the symptoms with your pharmacist or doctor.